Pediatric Strabismus Cases Possibly Related to Excessive Use of Information and Communication Technology Devices
Tomoyo Yoshida, MD; Sachiko Nishina, MD, PhD; Mami Matsuoka, CO; Shouko Akaike, CO;
Shigeko Ogonuki, CO; Tadashi Yokoi, MD, PhD; Noriyuki Azuma, MD, PhD
National Center for Child Health and Development
2-10-1, O-kura, Setagaya-ku, Tokyo, Japan
Introduction: The purpose of this study is to report development of strabismus related to excessive use of information and communication technology (ICT) devices.
Methods: From February to August 2017, we administered a questionnaire about use of ICT devices to 63 strabismus patients who were ICT users and identified seven patients (age range, 6-17 years) in whom strabismus developed or worsened after excessive use of ICT devices. No other factors were present that might have induced strabismus. We evaluated the ocular alignment, binocular function, ICT device use, and clinical courses.
Results: Two patients each developed acute esotropia, worsening of acquired esotropia, and had recurrent esotropia postoperatively; one patient with intermittent exotropia developed diplopia. All patients had concomitant strabismus with good visual acuities without restricted ocular movement. All patients used ICT devices, mostly Smartphones, more than 3 to 4 hours daily before strabismus began. We required patients to limit the use of ICT devices, but three patients required surgery, and two patients needed prismatic correction. Binocular function ultimately recovered in all cases, ocular alignment improved within 8 prism diopters in five cases, and the diplopia resolved.
Discussion: In the current study, five patients had a history of strabismus. Excessive use of ICT devices might disrupt ocular alignment and cause binocular function to fluctuate in young children and strabismus patients. Irreversible changes might develop if left untreated.
Conclusion: The amount of time that ICT devices are used should be limited especially in pediatric patients with strabismus.
References: Lee HS, Park SW, Heo H. Acute acquired comitant esotropia related to excessive Smartphone use. BMC ophthalmology. 2016;16:37.